Alert archive / Iowa / Wind Chill Advisories in 2017

Wind Chill Advisory 3, NWS Des Moines, IA

January 5, 201720 counties in Iowa

NWS Des Moines, IA issued this wind chill advisory at Jan 5, 2017, 3:26 PM CST for 20 counties in Iowa. It took effect at Jan 5, 2017, 6:00 PM CST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2017, 3:26 PM CST (21:26 UTC)
In effect from
Jan 5, 2017, 6:00 PM CST
Expired
Jan 6, 2017, 10:00 AM CST
In force
16 hr
Issued by
NWS Des Moines, IA

Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 118 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.4 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

799 
WWUS43 KDMX 052126
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
326 PM CST THU JAN 5 2017

...BITTER COLD WINTER CHILLS TONIGHT THROUGH FRIDAY MORNING...

.TEMPERATURES TONIGHT WILL DROP INTO THE ZERO TO 10 BELOW ZERO 
RANGE. THESE COLD TEMPERATURES COMBINED WITH NORTHWEST WINDS OF 5
TO 15 MPH WILL PRODUCE WIND CHILLS COLDER THAN 20 DEGREES BELOW 
ZERO AT TIMES. THE COLDEST WIND CHILLS WILL OCCUR FROM AROUND 
MIDNIGHT TONIGHT TO 7 AM FRIDAY.

IAZ004>007-015>017-023>028-060530-
/O.NEW.KDMX.WC.Y.0003.170106T0000Z-170106T1600Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, 
LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA,
MASON CITY, CLEAR LAKE, POCAHONTAS, LAURENS, ROLFE, FONDA, 
GILMORE CITY, HUMBOLDT, EAGLE GROVE, CLARION, BELMOND, HAMPTON, 
PARKERSBURG, CLARKSVILLE, SHELL ROCK, GREENE, APLINGTON, ALLISON,
DUMONT, AND WAVERLY
326 PM CST THU JAN 5 2017

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
CHILL ADVISORY, WHICH IS IN EFFECT UNTIL 10 AM CST FRIDAY. 

* WINDS...NORTHWEST AT 5 TO 15 MPH.

* TEMPERATURES/WIND CHILL VALUES...TEMPERATURES OF ZERO TO 10
  BELOW ZERO...WITH WIND CHILLS OF 20 TO 30 BELOW ZERO.

* IMPACTS...THESE WIND CHILLS COULD CAUSE FROSTBITE IN AS LITTLE
  AS 30 MINUTES TO EXPOSED SKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

ZOGG
5 follow-up statements
115 
WWUS43 KDMX 060238
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
838 PM CST THU JAN 5 2017

...BITTER COLD WINTER CHILLS TONIGHT THROUGH FRIDAY MORNING...

.TEMPERATURES TONIGHT WILL DROP INTO THE ZERO TO 10 BELOW ZERO
RANGE. THESE COLD TEMPERATURES COMBINED WITH NORTHWEST WINDS OF
5 TO 15 MPH WILL PRODUCE WIND CHILLS COLDER THAN 20 DEGREES BELOW
ZERO AT TIMES. THE COLDEST WIND CHILLS WILL OCCUR FROM AROUND
MIDNIGHT TO 7 AM FRIDAY.

IAZ004>007-015>017-023>028-061045-
/O.CON.KDMX.WC.Y.0003.000000T0000Z-170106T1600Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, 
LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA,
MASON CITY, CLEAR LAKE, POCAHONTAS, LAURENS, ROLFE, FONDA, 
GILMORE CITY, HUMBOLDT, EAGLE GROVE, CLARION, BELMOND, HAMPTON, 
PARKERSBURG, CLARKSVILLE, SHELL ROCK, GREENE, APLINGTON, ALLISON,
DUMONT, AND WAVERLY
838 PM CST THU JAN 5 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST FRIDAY...

* WINDS...NORTHWEST AT 5 TO 15 MPH.

* TEMPERATURES/WIND CHILL VALUES...TEMPERATURES OF ZERO TO 10 
  BELOW ZERO...WITH WIND CHILLS OF 20 TO 30 BELOW ZERO. 

* IMPACTS...THESE WIND CHILLS COULD CAUSE FROSTBITE IN AS LITTLE 
  AS 30 MINUTES TO EXPOSED SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
402 
WWUS43 KDMX 060551
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1151 PM CST THU JAN 5 2017

...BITTER COLD WINTER CHILLS THROUGH FRIDAY MORNING...

.TEMPERATURES WILL DROP INTO THE ZERO TO 10 BELOW ZERO RANGE
OVERNIGHT. THESE COLD TEMPERATURES COMBINED WITH NORTHWEST WINDS 
OF 5 TO 15 MPH WILL PRODUCE WIND CHILLS COLDER THAN 20 DEGREES 
BELOW ZERO AT TIMES. 

IAZ033>039-061400-
/O.EXA.KDMX.WC.Y.0003.000000T0000Z-170106T1600Z/
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
INCLUDING THE CITIES OF SAC CITY, LAKE VIEW, ODEBOLT, WALL LAKE, 
SCHALLER, EARLY, ROCKWELL CITY, MANSON, LAKE CITY, POMEROY, 
FORT DODGE, WEBSTER CITY, IOWA FALLS, ELDORA, ACKLEY, 
GRUNDY CENTER, REINBECK, CONRAD, DIKE, WELLSBURG, WATERLOO, 
AND CEDAR FALLS
1151 PM CST THU JAN 5 2017

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
CHILL ADVISORY, WHICH IS IN EFFECT UNTIL 10 AM CST FRIDAY. 

* WINDS...NORTHWEST AT 5 TO 15 MPH.

* TEMPERATURES/WIND CHILL VALUES...TEMPERATURES OF ZERO TO 10 
  BELOW ZERO...WITH WIND CHILLS OF 20 TO 30 BELOW ZERO. 

* IMPACTS...THESE WIND CHILLS COULD CAUSE FROSTBITE IN AS LITTLE 
  AS 30 MINUTES TO EXPOSED SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

IAZ004>007-015>017-023>028-061400-
/O.CON.KDMX.WC.Y.0003.000000T0000Z-170106T1600Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, 
LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA,
MASON CITY, CLEAR LAKE, POCAHONTAS, LAURENS, ROLFE, FONDA, 
GILMORE CITY, HUMBOLDT, EAGLE GROVE, CLARION, BELMOND, HAMPTON, 
PARKERSBURG, CLARKSVILLE, SHELL ROCK, GREENE, APLINGTON, ALLISON,
DUMONT, AND WAVERLY
1151 PM CST THU JAN 5 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST FRIDAY...

* WINDS...NORTHWEST AT 5 TO 15 MPH.

* TEMPERATURES/WIND CHILL VALUES...TEMPERATURES OF ZERO TO 10 
  BELOW ZERO...WITH WIND CHILLS OF 20 TO 30 BELOW ZERO. 

* IMPACTS...THESE WIND CHILLS COULD CAUSE FROSTBITE IN AS LITTLE 
  AS 30 MINUTES TO EXPOSED SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
739 
WWUS43 KDMX 060935
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
335 AM CST FRI JAN 6 2017

...BITTER COLD WIND CHILLS THROUGH MID MORNING...

.EARLY MORNING LOWS WILL BE IN THE 5 TO 10 BELOW ZERO RANGE EARLY
THIS MORNING. THESE COLD TEMPERATURES COMBINED WITH NORTHWEST 
WINDS OF 5 TO 15 MPH WILL PRODUCE WIND CHILLS COLDER THAN 20 
DEGREES BELOW ZERO AT TIMES.

IAZ004>007-015>017-023>028-033>039-061600-
/O.CON.KDMX.WC.Y.0003.000000T0000Z-170106T1600Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, 
LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA,
MASON CITY, CLEAR LAKE, POCAHONTAS, LAURENS, ROLFE, FONDA, 
GILMORE CITY, HUMBOLDT, EAGLE GROVE, CLARION, BELMOND, HAMPTON, 
PARKERSBURG, CLARKSVILLE, SHELL ROCK, GREENE, APLINGTON, ALLISON,
DUMONT, WAVERLY, SAC CITY, LAKE VIEW, ODEBOLT, WALL LAKE, 
SCHALLER, EARLY, ROCKWELL CITY, MANSON, LAKE CITY, POMEROY, 
FORT DODGE, WEBSTER CITY, IOWA FALLS, ELDORA, ACKLEY, 
GRUNDY CENTER, REINBECK, CONRAD, DIKE, WELLSBURG, WATERLOO, 
AND CEDAR FALLS
335 AM CST FRI JAN 6 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WINDS...NORTHWEST AT 5 TO 15 MPH.

* TEMPERATURES/WIND CHILL VALUES...TEMPERATURES WILL REMAIN ZERO 
  OR LESS THROUGH MID MORNING PRODUCING WIND CHILLS IN THE TEENS 
  AND 20S BELOW ZERO.

* IMPACTS...THESE WIND CHILLS COULD CAUSE FROSTBITE IN AS LITTLE 
  AS 30 MINUTES TO EXPOSED SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

SMALL
885 
WWUS43 KDMX 061427
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
827 AM CST FRI JAN 6 2017

...BITTER COLD WIND CHILLS THROUGH MID MORNING...

.TEMPERATURES ARE IN THE 5 TO 10 BELOW ZERO RANGE. THESE COLD 
TEMPERATURES COMBINED WITH NORTHWEST WINDS OF 5 TO 15 MPH WILL
CONTINUE PRODUCING WIND CHILLS COLDER THAN 20 DEGREES BELOW ZERO.

IAZ004>007-015>017-023>028-033>039-061600-
/O.CON.KDMX.WC.Y.0003.000000T0000Z-170106T1600Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, 
LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA,
MASON CITY, CLEAR LAKE, POCAHONTAS, LAURENS, ROLFE, FONDA, 
GILMORE CITY, HUMBOLDT, EAGLE GROVE, CLARION, BELMOND, HAMPTON, 
PARKERSBURG, CLARKSVILLE, SHELL ROCK, GREENE, APLINGTON, ALLISON,
DUMONT, WAVERLY, SAC CITY, LAKE VIEW, ODEBOLT, WALL LAKE, 
SCHALLER, EARLY, ROCKWELL CITY, MANSON, LAKE CITY, POMEROY, 
FORT DODGE, WEBSTER CITY, IOWA FALLS, ELDORA, ACKLEY, 
GRUNDY CENTER, REINBECK, CONRAD, DIKE, WELLSBURG, WATERLOO, 
AND CEDAR FALLS
827 AM CST FRI JAN 6 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WINDS...NORTHWEST AT 5 TO 15 MPH.

* TEMPERATURES/WIND CHILL VALUES...TEMPERATURES WILL REMAIN ZERO 
  OR LESS THROUGH MID MORNING PRODUCING WIND CHILLS IN THE TEENS 
  AND 20S BELOW ZERO. 

* IMPACTS...THESE WIND CHILLS COULD CAUSE FROSTBITE IN AS LITTLE 
  AS 30 MINUTES TO EXPOSED SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
227 
WWUS43 KDMX 061546
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
946 AM CST FRI JAN 6 2017

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM THIS MORNING...

IAZ004>007-015>017-023>028-033>039-061700-
/O.EXP.KDMX.WC.Y.0003.000000T0000Z-170106T1600Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, 
LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA,
MASON CITY, CLEAR LAKE, POCAHONTAS, LAURENS, ROLFE, FONDA, 
GILMORE CITY, HUMBOLDT, EAGLE GROVE, CLARION, BELMOND, HAMPTON, 
PARKERSBURG, CLARKSVILLE, SHELL ROCK, GREENE, APLINGTON, ALLISON,
DUMONT, WAVERLY, SAC CITY, LAKE VIEW, ODEBOLT, WALL LAKE, 
SCHALLER, EARLY, ROCKWELL CITY, MANSON, LAKE CITY, POMEROY, 
FORT DODGE, WEBSTER CITY, IOWA FALLS, ELDORA, ACKLEY, 
GRUNDY CENTER, REINBECK, CONRAD, DIKE, WELLSBURG, WATERLOO, 
AND CEDAR FALLS
946 AM CST FRI JAN 6 2017

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

.TEMPERATURES HAVE RISEN TO NEAR ZERO AND WILL CONTINUE TO RISE
THROUGHOUT THE MORNING...BRINGING WIND CHILL VALUES ABOVE NEGATIVE
20 DEGREES...TO AROUND MINUS 5 TO MINUS 15 DEGREES INTO THE
AFTERNOON.

$$

KOTENBERG

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 5, 11:32 AM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Jan 5, 11:32 AM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Des Moines IA
1132 AM CST Thu Jan 5 2017

...Updated for 05/18Z Aviation Discussion...

.SHORT TERM.../Today through Tonight/
Issued at 322 AM CST Thu Jan 5 2017

Very cold wind chills are affecting the area once again this
morning, especially across the far north where wind chills of 15 to
20 below are currently being observed. The light snow that affected
about the southern two thirds of the area overnight has begun to
move out, and will linger another couple of hours in the southeast
but with little to no additional accumulation.

Within the cyclonic flow dominating the region aloft, a shortwave
trough will swing overhead late today and tonight. Strengthening low
level cold air advection combined with weak lift ahead of the
approaching wave will generate low clouds and flurries this
afternoon and have maintained them in the ongoing forecast. However,
no impact or accumulation is expected though there may be some
marginally reduced visibilities at times. In wake of the shortwave
tonight and with a cold high pressure area building to our southwest
over Nebraska and Kansas, skies should largely clear out with
diminishing winds allowing temperatures to fall even further. It is
likely that yet another wind chill advisory will be justified for
our northern counties late tonight into Friday morning.

.LONG TERM.../Friday through Wednesday/
Issued at 322 AM CST Thu Jan 5 2017

Friday through Monday...Confidence Medium to High

Few overall concerns other than temperatures through the weekend.
Secondary cold airmass through Friday with ridge of high pressure
over the region will make for a rather chilly morning Friday with
cold wind chills to start the day...then with the help of another
weak wave...winds briefly become west southwest aloft allowing for a
recovery of H850 temperatures to -16C northeast to -12C west by late
Friday and Friday evening.  The passage of this trough and yet
another bubble of high pressure into Saturday morning will result in
a slowing of the warming trend...overall. Friday highs will reach
tech single digits northeast where more cloud cover will
remain...to the mid to upper teens elsewhere. The setback to below
zero overnight lows Saturday morning northeast and single digits
south should give way to afternoon readings in the lower teens
north to the lower 20s southwest with a slow warming continuing.
With the ridge axis in place over northeast Iowa Sunday
morning...expect that more below zero overnight lows can be
expected. Finally the last Arctic High moves east of the area
Sunday and stronger warm air advection returns over much of the
Plains. Though moisture is limited there may be some midlevel
clouds Sunday as the warmer air streams across the region. H850
temperatures warm to about -6C by the end of the day resulting in
highs once again in the teens northeast to the upper 20s
southwest. On Monday stronger isentropic lift over northern Iowa
may result in a small area of light snow as the warm air continues
to stream northeast. Models are in good agreement through Tuesday
with a rain/snow mix over the region...though differences in
timing...low track and qpf amounts bring some questions and lower
confidence into the forecast by Monday.

Tuesday through Thursday...Confidence Low

Medium range solutions diverge by Tuesday with the Euro showing one
stronger northern stream low with strong cold air advection
immediately following first wave and precipitation ending. Meanwhile
the GFS still has the a weaker northern stream storm and a secondary
stronger southern stream system tracking into southern Iowa/northern
Missouri Tuesday with more significant overrunning precipitation in
the south. Also...weak cold air advection follows the GFS into
Tuesday and Wednesday while the Euro supports another brief shot of
cold air prior to slight warming into Thursday. There seems to be
plenty of uncertainty in the H500 flow into next week as well. A
quick glance at yesterdays 12z hemispheric forecast compared to
tonights 00z hemispheric forecast suggests little agreement with
regard to the number of short waves tracking through the flow and
the overall frequency of storms. Thus...after late Monday into
Tuesday and beyond little stock should be placed on the extended
forecast for now.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1132 AM CST Thu Jan 5 2017

-SHSN is possible this afternoon mainly south of I-80, mainly
affecting KOTM. MVFR cigs are expected there too. Elsewhere, MVFR
cigs are expected at times mainly east of U.S. Hwy 169, mainly
affecting KMCW, KALO and KDSM. KFOD may see MVFR cigs at times as
well but did not believe it would be long enough to justify a TEMPO
group there. Skies will gradually clear tonight, with VFR conditions
prevailing overnight and Friday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Lee
LONG TERM...REV
AVIATION...Zogg
Hazardous weather outlook, Jan 5, 11:37 AM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1137 AM CST THU JAN 5 2017

IAZ004>007-015>017-023>028-033>039-061745-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
1137 AM CST THU JAN 5 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIND CHILL VALUES WILL FALL TO 20 TO 25 BELOW ACROSS THE AREA
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIND CHILL VALUES WILL RANGE FROM 20 TO 25 BELOW ACROSS THE AREA
EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ044>050-057>062-070>075-081>086-092>097-061745-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
1137 AM CST THU JAN 5 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ZOGG

Nearby

Wind Chill Advisories in Iowa, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.